Alert archive / New York / Frost Advisories in 2025

Frost Advisory 2, NWS Buffalo, NY

May 9, 2025Chautauqua County, Erie County, Wyoming County, New York

NWS Buffalo, NY issued this frost advisory at May 9, 2025, 3:55 PM EDT for Chautauqua County, Erie County, Wyoming County, New York. It took effect at May 10, 2025, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 2025, 3:55 PM EDT (19:55 UTC)
In effect from
May 10, 2025, 2:00 AM EDT
Expired
May 10, 2025, 7:54 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS71 KBUF 091955
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
355 PM EDT Fri May 9 2025

NYZ012-019-085-100800-
/O.NEW.KBUF.FR.Y.0002.250510T0600Z-250510T1200Z/
Wyoming-Chautauqua-Southern Erie-
Including the cities of Warsaw, Jamestown, Orchard Park, and
Springville
355 PM EDT Fri May 9 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the mid 30s will result in areas of frost 
  formation.

* WHERE...Well inland from Lake Erie for Chautauqua and Southern 
  Erie Counties, in addition to all of Wyoming County.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Thomas
3 follow-up statements
316 
WWUS71 KBUF 100243
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1043 PM EDT Fri May 9 2025

NYZ012-019-085-101200-
/O.CON.KBUF.FR.Y.0002.250510T0600Z-250510T1200Z/
Wyoming-Chautauqua-Southern Erie-
Including the cities of Warsaw, Jamestown, Orchard Park, and
Springville
1043 PM EDT Fri May 9 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the mid 30s will result in areas of frost 
  formation.

* WHERE...Well inland from Lake Erie for Chautauqua and Southern 
  Erie Counties, in addition to all of Wyoming County.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Thomas
334 
WWUS71 KBUF 101013
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
613 AM EDT Sat May 10 2025

NYZ012-085-101115-
/O.CAN.KBUF.FR.Y.0002.000000T0000Z-250510T1200Z/
Wyoming-Southern Erie-
Including the cities of Warsaw, Orchard Park, and Springville
613 AM EDT Sat May 10 2025

...FROST ADVISORY IS CANCELLED...

Temperatures will warm quickly after sunrise, ending the risk of 
frost.

$$

NYZ019-101200-
/O.CON.KBUF.FR.Y.0002.000000T0000Z-250510T1200Z/
Chautauqua-
Including the cities of Jamestown
613 AM EDT Sat May 10 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Chautauqua County. The coldest temperatures and most 
  widespread frost will be found over the southern portion of the 
  county.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
714 
WWUS71 KBUF 101154
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
754 AM EDT Sat May 10 2025

NYZ019-101300-
/O.CAN.KBUF.FR.Y.0002.000000T0000Z-250510T1200Z/
Chautauqua-
Including the cities of Jamestown
754 AM EDT Sat May 10 2025

...FROST ADVISORY IS CANCELLED...

The threat of frost has ended, therefore the Frost Advisory will be 
allowed to expire.

$$

JM

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 9, 1:45 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 9, 1:45 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
145 PM EDT Fri May 9 2025

.SYNOPSIS...
Surface low pressure located along the Mid-Atlantic coastline mid-
day today will slide northeast into New England tonight, producing
rain across the eastern Lake Ontario region this afternoon through
early Saturday. Meanwhile, to the west, elongated surface high
pressure resides from northern Quebec to the central Great Lakes,
supporting dry weather across Western New York. As high pressure
slides east this weekend expect the drying trend to continue and
push east into eastern New York. Additionally, expect a day-to-day
warming trend with temperatures becoming summer like by Monday.
While the weekend will provide a much wanted and needed few days of
dry weather, the active wet pattern returns.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Visible satellite imagery this afternoon is depicting a broad cloud
shield across the areas east of the Genesee Valley, with scattered
diurnal cumulus clouds to the west of the shield across the areas
west of Batavia. In addition to the blanket of clouds to the east,
widespread rain continues to work its way north and east across
central New York and into the Adirondacks due to a surface low over
the Mid-Atlantic sliding northeast along the Eastern Seaboard.

As the surface low becomes vertically stacked with a passing closed
low over southern New England Saturday, the system will occlude and
rapidly pull away into the Canadian Maritimes by Saturday evening.
Overall, the deep moisture associated with the system will pull
northeast tonight and Saturday morning. Overall, expect widespread
rain to continue across the eastern Lake Ontario region this evening
before gradually exiting east by Saturday morning.

Meanwhile, across the western portions of New York State, elongated
surface high pressure extending from northern Quebec to the central
Great Lakes will gradually shift east as the aforementioned low
departs. This will act to not only keep the Western New York dry but
also dry conditions out across the eastern portions of the state
Saturday afternoon and night.

Outside of this, cooler weather will persist tonight and Saturday
and troughing is actively in place across the region. Additionally,
with clear skies across the west tonight and the already cooler
temperatures, expect lows to plummet and support some patchy frost
across the higher elevations of the western Southern Tier
(Chautauqua, Allegany, and Cattaraugus counties)

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Elongated surface high pressure across the upper Great Lakes will
fill in across the area late Saturday through the start of next
week. As such, expect dry weather to prevail through Monday night as
the surface high and associated mid-level ridging slides across the
area.

Temperatures will begin to rebound above normal the later half of
the weekend and into Monday as plenty of warm moist air is advected
into the region from the Gulf states on the back side of the surface
high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
After the nice weather to start off the week with large scale
ridging moving overhead, more unsettled weather arrives Tuesday
afternoon and evening continuing through the remainder of next week.
The stationary upper level low over the Gulf Coast from this weekend
will eject northeastward towards the Mid-Atlantic as a deep upper
level trough digs into western CONUS. This will lead to rain showers
late Tuesday afternoon continuing on Wednesday and Thursday.
Coverage of precipitation looks greatest on Wednesday, however,
there is still uncertainty surrounding the timing of this trough
underneath the larger pattern ridging over eastern North America. By
Friday, the next upper level wave moves across the upper Great Lakes
with better moisture return leading to showers and thunderstorms
associated with the cold front.

Afternoon temperatures will be in the low to mid-70s, slightly
limited by any cloud cover with the upper low, before warming later
in the week. Latest NBM probability of high temperatures over 80F
degrees exceeds 50% across most of western NY for next Thursday and
Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Broad cloud shield covers the eastern half of the forecast area this
afternoon with widespread rain continuing to spread northward from
Central New York to the eastern Lake Ontario region due to a passing
coastal low. Within this cloud shield (reaching as far west as
Rochester currently), conditions are mainly low end MVFR to IFR.

Rain will begin it eastward pull tonight before exiting the eastern
Lake Ontario region by Saturday morning. Overall, expect conditions
across the Genesee Valley eastward to MVFR/IFR through tonight and
into Saturday morning.

Outside of this, across the western portions of the area, mainly low
end VFR prevails due to the formation of diurnal cumulus.

Then, Saturday the surface low responsible for the rain and blanket
of clouds today will pull northeast further into New England,
allowing clouds to clear and conditions to improve to widespread VFR.

Outlook...

Saturday night...Mainly VFR.

Sunday through Monday...VFR.

Tuesday...Mainly VFR with a chance of showers late.

Wednesday...MVFR due to a chance of rain showers.

&&

.MARINE...
North/northeasterly winds this afternoon are producing a moderate
chop of Lakes Erie and Ontario, though winds and waves remain below
Small Craft Criteria at this time. Winds will shift northwesterly on
Lake Ontario tonight, supporting a continued moderate chop. Winds
then shift westerly Saturday afternoon and evening ahead of an
approaching weak cold front, supporting winds and waves to briefly
reach Small Craft Advisory criteria on the eastern end of Lake
Ontario.

Surface high pressure will then work its way across the region
Sunday and Monday supporting winds and waves to subside.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...EAJ
LONG TERM...Brothers
AVIATION...EAJ
MARINE...EAJ
Hazardous weather outlook, May 9, 4:27 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
427 AM EDT Fri May 9 2025

NYZ001>008-010>014-019>021-085-100930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
427 AM EDT Fri May 9 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
427 AM EDT Fri May 9 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.